In Trouble

Happy New year all and thank you to the guys who give the advice that often calms me on bad days!

I had a stroke 3 years ago and was put on warfarin. I also take bisoprolol with the usual breathing and exercise dificulties suffered by many but it does keep my pulse low most of the time! I've had problems with warfarin as it gives me a metallic taste when I eat tomatoes etc so have cut out most green veg etc to keep my inr level at about 2.5 only needing 3.5mg daily of warfarin.

I've now been diagnosed with diabetes type 2 and been told I need to control it by diet as metformin affects warfarin. Now having to cut down on sugar in foods including fruit and carbs leaves me with not much I can eat. I'm sure others have had a similar problem. Advice would be hugely welcome especially as to how metformin affects warfarin.

Look forward to your advice.

Lesley

6 Replies

oldestnewest
  • Hi Lesley

    Well sorry about the metallic taste with warfarin, but you really are going about it the wrong way with your diet.

    Eat all the green stuff you like, in fact ensure you eat it every single day as an essential part of your diet, and if that means your dosage goes up by 0.5 mg then so what? (and it will only go up by that much, hardly anything)

    Keep whatever diet you wish, just keep it constant and don't binge on anything.

    Don't change your diet for warfarin.

    Change warfarin for your diet, and simply avoid cranberry juice and grapefruit, no other changes are necessary.

    Remember the dosage of warfarin is completely irrelevant, doesn't matter if you take 3mg or 15 mg, it's simply a product of your diet and the way your body metabolises warfarin. Only the INR matters

    So go back to a healthy diet and that will be better for your, your INR AND your diabetes

    Talk to your doctor or pharmacist about drug interactions, there are known interactions between metformin and warfarin.

    Be well

    Ian

  • Thanks for your quick response and the info - I will speak to the quack! I know exactly what you mean about doing it wrong - but even 0.5 - 1 mg increase in warfarin means that even my cuppa then tastes metallic! At least with only 3.5 daily dosage means most other foods whilst tasting differently since the stroke. I don't have the nasty metallic flavour.

    I think that I will have to play with food again cutting out some of the carbs as well as foods with sugar and bring back more green veg. I do eat green veg like cabbage and broccoli with my sunday roast every week and at times with other foods!

    It's so easy to get confused with what do and what to take when consultants and GPs have different opinions. I was told I didn't need warfarin by a senior consultant when af was first diagnosed and I had a stroke 2 weeks later!

    The best thing that this website does is to tell all with af to go on warfarin and not aspirin!

    Lesley

  • My cardiologist gave me Pradaxa (dabigatran) as a blood thinner and it does not have the issues you are speaking about as far as diet, you can eat whatever you want and they do not have to check your blood like on wayfarin......seems to work ok for me without side effects...good luck

  • Yes, if you really are having issues with warfarin I'd enquire about one of the new anti coagulants... Can't do any harm. At the moment your diet is probably not optimal for your diabetes. I have a diabetic dog which hardly makes me an expert, but I know the idea is to cut out sugar and the sort of processed carbs that give you spikes in your blood sugar levels. Green veggies will be good for you as they contain fibre, so do get advice from your doctor. I'm sure they'll want to recheck everything and optimise your treatments anyway.

    Lis

  • Hi Lesley, Have you been given a monitor to test your blood sugar levels ? Testing is the only way that you can change your diet. You should test before eating and again two hours later, the result should be very similar, if your blood sugar has gone up then try cutting your portions down. I eat quite a varied diet, I so have the odd biscuit and little cake or treat, I learnt through testing what I can and can't tolerate. If Metformin doesn't suit then go back to your GP. I am on sitagliptin, which I am told doesn't interact with Warfarin. hope all goes well for you x

  • Hi Bernie13,

    Waiting to go on a course to learn how to change my diet as Dr wont give me metformin for 6 months to try to get diet to do the work! I'll ask for sitagliptin if diet doesn't work. I have been told I will be given the monitor to check my blood when I go on this course.

    If after 3 months my diet doesn't control it then I will have to get more advice.

    I really don't want to give up warfarin cos of the antidote.

    I think just knowing there are others going thro' similar also helps hugely.

    Regards,

    Lesley

You may also like...